2016 Ancestral Health Meetup - Stavia's blog

CatDC
Contributor
Contributor
Posts: 15
Joined: Wed Feb 24, 2016 7:20 am

Re: 2016 Ancestral Health Meetup - Stavia's blog

Postby CatDC » Thu Sep 15, 2016 9:49 am

What a great piece! Many thanks to all of you who helped make it happen!

circular
Senior Contributor
Senior Contributor
Posts: 5139
Joined: Sun Nov 03, 2013 10:43 am

Re: 2016 Ancestral Health Meetup - Stavia's blog

Postby circular » Wed Sep 21, 2016 8:17 am

Juliegee wrote:Welcome, ckosh. Unfortunately, nobody knows for certain which if any statins are “safe” for E4 carriers. Some here have speculated that low doses of water soluble statins (like pravastatin and rosuvastatin) may be the safest for us as they don’t cross the BBB and theoretically wold leave the CNS cholesterol pool intact. Because of the uncertainty, this is an enormously controversial topic on the forum. Use our search engine to learn more.

Just thought I would update this with the FDA's [url]=http://www.fda.gov/ForConsumers/ConsumerUpdates/ucm293330.htmlist of statins they added a cognitive changes warning to[/url] (based on reports ...). It includes prevastatin and rosuvastatin:
Altoprev (lovastatin extended-release)
Crestor (rosuvastatin)
Lescol (fluvastatin)
Lipitor (atorvastatin)
Livalo (pitavastatin)
Mevacor (lovastatin)
Pravachol (pravastatin)
Zocor (simvastatin).

...

The reports about memory loss, forgetfulness and confusion span all statin products and all age groups. Egan says these experiences are rare but that those affected often report feeling “fuzzy” or unfocused in their thinking.

In general, the symptoms were not serious and were reversible within a few weeks after the patient stopped using the statin. Some people affected in this way had been taking the medicine for a day; others had been taking it for years.

I wonder what "not serious" means; ie, something less than MCI, or to include MCI but not more progressed than that, or anything other than wondering far from home, or ...
ApoE 3/4 > Thanks in advance for any responses made to my posts.

circular
Senior Contributor
Senior Contributor
Posts: 5139
Joined: Sun Nov 03, 2013 10:43 am

Re: 2016 Ancestral Health Meetup - Stavia's blog

Postby circular » Wed Sep 21, 2016 8:20 am

This paper came out after the FDA's advice. I'm not sure if it's been posted anywhere here. My mind is put at ease reading the summary ...
    Despite some case reports of statin-induced memory loss and confusion, statins do not appear to be associated with an increased risk of cognitive impairment.

    If cognitive impairment is suspected in a patient taking a statin, look for other medications that may be contributing.

    It is important to highlight the cardiovascular benefits of statins in patients concerned about cognitive impairment effects.

    With the current level of evidence, especially from the analyses of randomized controlled trials, statins cannot be recommended for the prevention or treatment of dementia.
ApoE 3/4 > Thanks in advance for any responses made to my posts.

Tincup
Mod
Mod
Posts: 2715
Joined: Fri Aug 08, 2014 2:57 pm
Location: Front Range, CO

Re: 2016 Ancestral Health Meetup - Stavia's blog

Postby Tincup » Wed Sep 21, 2016 1:02 pm

The late Duane Graveline, MD, was a flight surgeon, astronaut and doctor. NASA docs put him on Lipitor and he experienced transient global amnesia (TGA) as well as an inability to walk for a time. It motivated him to investigate and set up SpaceDoc.com. His TGA experience is here. Subsequently many wrote to him their experiences. Likely a small percentage, but with NNT's (number needed to treat) for primary prevention of ~100 for heart attacks and ~150 for stroke, it is a bit scary.
Tincup
E3,E4

User avatar
Stavia
Mod
Mod
Posts: 5265
Joined: Tue Apr 29, 2014 6:47 pm
Location: Middle Earth

Re: 2016 Ancestral Health Meetup - Stavia's blog

Postby Stavia » Wed Sep 21, 2016 1:43 pm

Secondary prevention and statin:
http://www.ti.ubc.ca/2003/09/30/statins ... -strategy/

For the major trials in this analysis:

Total mortality:NNT 48 for three years and 56 for five years (different trials)

Non fatal MI and stroke: NNT 14 for 3 years and 23 for 5 years.

This is a significant NNT for fatal and non fatal cardiovascular events in the context of established cardiovascular disease. Extrapolate it over a few (hopefully) decades.
But unfortunately the blogosphere is not full of people writing who didn't have their MI or stroke.
My husband is one of them. He didnt have his second cardiovascular event. He has a 20% 5 year risk of a cardiovascular event without medication. And one third of such events are fatal.
He ain't going to launch a website tho...

Ps. I still feel statins are overused thoughtlessly in primary prevention.

Lindajane
Contributor
Contributor
Posts: 28
Joined: Thu Nov 23, 2017 1:14 pm
Location: Ga

Re: 2016 Ancestral Health Meetup - Stavia's blog

Postby Lindajane » Sun Jan 05, 2020 5:53 am

I have a question about oxalates. Been doing well on a version of the Keto diet called the Mito Diet. I have arthritis and it does not bother me as long as I stick to the diet. Yesterday I woke up with pain in my hips and knees. I have eaten a lot of collard greens the last few days. Also, I had been losing weight and for the last couple of days I have gained. Could this be from the collard greens (oxalates)?

NF52
Support Team
Support Team
Posts: 1373
Joined: Tue Oct 25, 2016 9:41 am
Location: Eastern U.S.

Re: 2016 Ancestral Health Meetup - Stavia's blog

Postby NF52 » Sun Jan 05, 2020 6:06 pm

Lindajane wrote:I have a question about oxalates. Been doing well on a version of the Keto diet called the Mito Diet. I have arthritis and it does not bother me as long as I stick to the diet. Yesterday I woke up with pain in my hips and knees. I have eaten a lot of collard greens the last few days. Also, I had been losing weight and for the last couple of days I have gained. Could this be from the collard greens (oxalates)?
Hi Lindajane!
I have no expertise in nutrition, arthritis or oxalates, but hope that your hip and knee pain from yesterday is better today, and even more so tomorrow! You may have enough history with your arthritis to know if it's also aggravated by a poor night's sleep, or a change in the weather, as well as by your diet. It seems unlikely that you would be gaining weight the last couple of days just on collard greens (unless they were drenched in cheese and butter!). But since oxalates are also linked to kidney stone formation, you may want to check with your primary care provider or urgent care if you have any symptoms of a UTI or painful kidneys.

And since this topic heading may not lead people to see your question about "oxalates and arthritis pain", you may want to copy and paste your question in a new topic in the Our Stories forum with a title about your specific question. That may get answers from people with far more expertise than I have! Best wishes for happier days ahead.
4/4 and still an optimist!

Tincup
Mod
Mod
Posts: 2715
Joined: Fri Aug 08, 2014 2:57 pm
Location: Front Range, CO

Re: 2016 Ancestral Health Meetup - Stavia's blog

Postby Tincup » Sun Jan 05, 2020 6:33 pm

Lindajane wrote:I have a question about oxalates. Been doing well on a version of the Keto diet called the Mito Diet. I have arthritis and it does not bother me as long as I stick to the diet. Yesterday I woke up with pain in my hips and knees. I have eaten a lot of collard greens the last few days. Also, I had been losing weight and for the last couple of days I have gained. Could this be from the collard greens (oxalates)?


This is a group that focuses on oxalates. They were a Yahoo group, but Yahoo shut down files in their groups as of Dec 14, 2019, so this group has been moving their info to this website. Mercola recently interviewed a woman about oxalates. The interview, as well as her site might be useful for you.

My limited understanding is that whether oxalates are an issue for a person can depend on their gut microbiome, which can ideally "degrade" oxalates. Also, citrates, as in potassium or magnesium citrate can also reduce the impact of oxalates.
Tincup
E3,E4

Lindajane
Contributor
Contributor
Posts: 28
Joined: Thu Nov 23, 2017 1:14 pm
Location: Ga

Re: 2016 Ancestral Health Meetup - Stavia's blog

Postby Lindajane » Mon Jan 06, 2020 3:42 am

Thanks, I will do more research and may try a low oxalate diet.


Return to “Announcements and Events”

Who is online

Users browsing this forum: No registered users and 2 guests